Avoid Letting Your Allergy Getting You A Driving Ban
Posted in Connect on May 16, 2019.
Hay fever sufferers need to examine their medicines and check for any side-effects before driving, road safety professionals are warning.
For drivers, hay fever is much more than an inconvenience. If you suffer badly, you probably shouldn’t drive. A sneezing fit can be dangerous on the road, hay fever drugs can also be risky, drivers should be careful choosing over the counter remedies, some hay fever medicines can make you very sleepy so drivers should be careful to choose non-drowsy versions. If you’re in any doubt ask the chemist for advice.
Hay fever, cold and flu treatments, pain killers, antihistamines, and even some eye drops, can all affect the central nervous system in a way that causes drowsiness, reducing the ability to concentrate on driving. Not only that, but driving under the influence of drugs, even those prescribed by a doctor, is a serious criminal offence.
Noel Gibbons, Road Safety Officer said: “Many motorists don’t realise the effect that prescription or over-the-counter medication can have on their driving. With hay fever season in kicking off, there could be many people breaking the law without realising.
“Most medicine packaging doesn’t stress enough how driving may be impaired, so it is every motorist’s duty to check before they start taking medication that it is safe and, if it isn’t, there are often alternative medicines which won’t impair driving. With a lack of awareness around drugs and driving, motorists should talk to their doctor or pharmacistabout the effect of their medication.”
“Some medicines, including those used to treat hay fever, can have an effect on your ability to drive safely. They could make you tired, dizzy or groggy, and they can compromise your vision and reaction time. That’s why it’s so important to check with your GP or pharmacist, and to read any warnings contained on the labels of the medicines you plan to take.
Some medicines, including those used to treat hay fever, can have an effect on your ability to drive safely
“The same road traffic laws apply to therapeutic drugs as to illicit substances, so if your driving is impaired and you cause a collision, you risk prosecution and the loss of your licence.
“The newer types of antihistamine tablets should not cause drowsiness, though if you do find yourself become drowsy after using antihistamines, you must avoid driving.”
However he said he was also anxious to allay the fears of anybody taking prescription or over-the-counter medicines:
“Drivers with medical conditions should continue to take their prescribed medications in accordance with healthcare advice and medical fitness-to-drive guidelines.
“If you are taking prescription or over-the-counter medicines under the advice of your doctor or pharmacist, and so long as those medicines don’t impair your driving, you have nothing to be concerned about.
If you are in any doubt, speak to your doctor or pharmacist about your concerns.
As a result you should avoid anti-histamines(that make you drowsy) if you’re planning to get behind the wheel. Instead, follow these top tips to stay safe behind the wheel this summer:
- Keep windows closed whilst driving, as pollution exacerbates hay fever – pollen grains become attached to particles from car exhausts, increasing their allergy-inducing effect.
- Avoid going outdoors in early evening when the pollen counts are usually highest.
- Wear wrap-around sunglasses, or glasses, when outdoors or behind the wheel.
- Check your car’s ventilation system to ensure a clean air flow.
- Ensure the air-con is checked annually, to help keep dust, moisture and pollen to a minimum.
- Vacuum your car regularly and clean surfaces with a damp cloth.
- Non-sedative anti-histamine tablets and nasal steroid sprays can be taken regularly, starting at least two weeks before the hay fever season starts.
- Ensure any medication you take is non-drowsy before you drive.
- Don’t allow pets to travel in the car as exposure to allergens, such as animal hairs and house dust mites, can exacerbate hay fever.